Kansas, 2012Drought in Kansas, August 1 to 31, 2012
August 1 to 31, 2012 · NWS TOP · 23 events in 23 counties and zones
Hot and dry conditions continued across all of the central plains through the month of August. Drought monitor for the central plains indicated that all of east central Kansas reached D4 (Exceptional Drought) conditions, while north central and far northeast Kansas reached D2 to D3 (Severe to Extreme Drought).
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and dry conditions continued across all of the central plains through the month of August. Drought monitor for the central plains indicated that all of east central Kansas reached D4 (Exceptional Drought) conditions, while north central and far northeast Kansas reached D2 to D3 (Severe to Extreme Drought). Conditions did improve toward the end of the month for a large portion of northeast Kansas as a long period of moderate to heavy rain brought 3 to 5 inches of rain. This helped make up some of the rainfall deficit, but did not fully allow the area to catch up to average rainfall totals.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 31, 10:59 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Jul 31, 10:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1159 PM CDT TUE JUL 31 2012
...UPDATE TO AVIATION...
.DISCUSSION...
SHORT TERM (THROUGH WEDNESDAY)...
STRONG UPPER LEVEL RIDGE PERSISTS OVER THE SOUTHERN PLAINS THROUGH
19Z. BROAD ANTICYCLONIC FLOW EVIDENT ON WATER VAPOR IMAGERY SUGGESTS
THE RIDGE IS LOCATED ROUGHLY OVER THE TEXAS PANHANDLE. WITH THE
UPPER RIDGE CENTERED QUITE A WAY AWAY FROM THE FORECAST AREA
NORTHEAST KANSAS FINDS ITSELF UNDER BETTER MID AND UPPER FLOW. AT
THE SURFACE A WEAK THERMAL BOUNDARY HAS SET UP ALONG OR JUST NORTH
OF THE KS/NEB BORDER. THIS BOUNDARY HAS BEEN SOMEWHAT REINFORCED BY
A VERY WEAK AREA OF LOW PRESSURE OVER CENTRAL OKLAHOMA CAUSING E-SE
WINDS TO PERSIST OVER MUCH OF THE AREA. SOUTH OF THAT BOUNDARY
TEMPERATURES ARE APPROACHING CONVECTIVE TEMP...WHICH MEANS AN
ISOLATED STORM OR TWO MAY BE ABLE TO GO UP LATER THIS EVENING. WILL
MAINTAIN A SCHC OF POPS FOR THIS AFTERNOON AND THIS EVENING...MAINLY
ALONG AND SOUTH OF INTERSTATE 70...BUT THE LACK OF A CU FIELD ON
VISIBLE IMAGERY SUGGESTS THAT LITTLE UPWARD MOTION IS ONGOING ATTM.
GOOD LOW LEVEL LAPSE RATES AND MARGINAL MID LEVEL LAPSE RATES WILL
GIVE A PARCEL ENOUGH SUPPORT TO CONVECT SHOULD AN AREA OF
CONVERGENCE PRESENT ITSELF. WITH NO OBVIOUSLY APPARENT SOURCE OF
LARGE SCALE LIFT...EXPECT ISOLATED STORM FORMATION AT THE MOST.
WEDNESDAY LOOKS TO BE A VIRTUAL REPEAT OF TUESDAY AS NO REAL CHANGE
IN THE UPPER FLOW PATTERN IS EXPECTED. WITH THE LARGE SCALE RIDGE
CONTINUING TO DOMINATE THE AREA EXPECT HOT TEMPERATURES TO
PERSIST...WITH DAYTIME HIGHS REACHING THE UPPER 90S TO LOWER 100S.
AGAIN A VERY SLIM CHANCE FOR AFTERNOON/EVENING SHOWERS WILL BE
POSSIBLE ON WEDNESDAY AS HOT TEMPERATURES WILL GET WILL APPROACH
CONVECTIVE TEMPS ONCE AGAIN...BUT GIVEN THE SAME LIMITATIONS AS
TUESDAY...NAMELY QUALITY MOISTURE AND LACK OF ANY APPRECIABLE
LIFTING MECHANISM STORM FORMATION WILL BE SPOTTY AT BEST.
JL
LONG TERM (WEDNESDAY NIGHT THROUGH FRIDAY)...
WEDNESDAY NIGHT THROUGH FRIDAY...A BROAD UPPER LEVEL RIDGE WILL CONTINUE
TO BE IN PLACE ACROSS THE SOUTHERN PLAINS THROUGH FRIDAY. EXPECT
HIGH TEMPERATURES TO REACH THE UPPER 90S TO AROUND 103 DEGREES
TUESDAY THROUGH FRIDAY AFTERNOON. THERE MAY BE SLIGHT CHANCES FOR
THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS...THEN PERHAPS DURING THE EARLY MORNING HOURS. IT WILL BE
DIFFICULT TO FORECAST THE DEVELOPMENT AND TIMING OF ANY MINOR
MCV'S THAT WILL ROTATE CLOCKWISE AROUND THE UPPER RIDGE AXIS AND
PROVIDE ASCENT FOR SHOWER OR THUNDERSTORM DEVELOPMENT. HEAT
INDICES WILL APPROACH OR EXCEED THE 105 DEGREE MARK ACROSS MUCH OF
THE CWA. A HEAT ADVISORY MAY BE NEEDED FOR THE TUESDAY THROUGH
FRIDAY AFTERNOON FORECAST PERIOD.
FRIDAY NIGHT THROUGH SATURDAY NIGHT...AN INTENSE UPPER LEVEL TROUGH
WILL MOVE EAST ACROSS THE NORTHERN AND CENTRAL PLAINS LATE FRIDAY
NIGHT AND SATURDAY. A SURFACE COLD FRONT WILL MOVE SOUTHWARD ACROSS
THE CWA DURING THE DAY ON SATURDAY. ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP AHEAD AND BEHIND THE SFC FRONT LATE
FRIDAY NIGHT ACROSS NORTH CENTRAL KS...THEN ACROSS THE REMAINDER OF
THE CWA THROUGH THE DAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
ALONG THE FRONT WHERE BOTH SFC CONVERGENCE AND ASCENT AHEAD OF THE
H5 TROUGH WILL COINCIDE DURING THE LATE AFTERNOON HOURS ACROSS EAST
CENTRAL AND NORTHEAST KS. AS THE UPPER TROUGH MOVES EAST INTO THE
UPPER MIDWEST AND GREAT LAKES STATES THE STRONGER ASCENT WILL SHIFT
EAST OF THE CWA EARLY SUNDAY MORNING...AND MOST OF THE ISOLATED TO
SCATTERED THUNDERSTORMS WILL PUSH EAST AND SOUTHEAST OF THE CWA.
HIGHS FRIDAY WILL BE DEPENDENT ON THE TIMING OF THE FRONTAL PASSAGE.
IF THE FRONT IS SLOWER...MUCH OF EAST CENTRAL KS WILL HAVE HIGHS
REACHING AROUND 100 DEGREES AHEAD OF THE FRONT WITH AREAS BEHIND THE
FRONT ONLY REACHING THE LOWER TO MID 90S. IF THE FRONT IS FASTER
THEN PROGGED...THEN HIGHS ACROSS THE CWA WILL ONLY REACH THE LOWER
TO MID 90S.
SUNDAY...A SFC RIDGE WILL BUILD SOUTHWARD ACROSS EASTERN KS.
NORTHEAST SURFACE WINDS WILL HELP TO COOL AFTERNOON HIGHS INTO THE
LOWER TO MID 90S DESPITE INSOLATION.
SUNDAY NIGHT THROUGH TUESDAY...THE UPPER LEVEL RIDGE WILL AMPLIFY
ONCE AGAIN ACROSS THE SOUTHERN AND CENTRAL PLAINS. EXPECT
TEMPERATURES TO WARM CLOSE TO 100 DEGREES ON MONDAY WITH 100 TO 105
READINGS BY TUESDAY.
GARGAN
&&
.AVIATION...
VFR TO CONTINUE THROUGH THE PERIOD. SOME MID CLOUDS EXPECTED WHILE
CONVECTION SHOULD STAY AWAY FROM THE TAF SITES. WINDS LIGHT EAST
TO SOUTHEAST.
53
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 31, 2:31 PM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
331 PM CDT TUE JUL 31 2012
KSZ008>012-020>024-026-034>040-054>056-058-059-012045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
331 PM CDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS
TONIGHT...GENERALLY FOR AREAS SOUTH OF INTERSTATE 70.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAT INDICES COULD RANGE BETWEEN 103 AND 107 DEGREES ALONG AND
SOUTH OF INTERSTATE 70 FOR WEDNESDAY THROUGH FRIDAY.
THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY...AND AGAIN
FRIDAY NIGHT THROUGH SATURDAY NIGHT OVER THE ENTIRE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Drought, Anderson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Anderson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Drought conditions across Anderson County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Brown
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Drought conditions across Brown County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Clay
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
Drought conditions across Clay County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Cloud
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cloud forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
Drought conditions across Cloud County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Coffey
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Coffey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Drought conditions across Coffey County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Dickinson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
Drought conditions across Dickinson County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Douglas
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Douglas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Drought conditions across Douglas County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Franklin
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
Drought conditions across Franklin County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Geary
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Geary forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
Drought conditions across Geary County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Jackson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Drought conditions across Jackson County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Jefferson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Drought conditions across Jefferson County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Lyon
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lyon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Drought conditions across Lyon County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Marshall
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Marshall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
Drought conditions across Marshall County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Morris
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Morris forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
Drought conditions across Morris County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Nemaha
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Nemaha forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.784, -96.014 (the zone’s center; the record gives no point)
Drought conditions across Nemaha County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Osage
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Osage forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Drought conditions across Osage County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Ottawa
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Ottawa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Drought conditions across Ottawa County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Pottawatomie
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
Drought conditions across Pottawatomie County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Republic
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Republic forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
Drought conditions across Republic County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Riley
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Riley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Drought conditions across Riley County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Shawnee
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Shawnee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
Drought conditions across Shawnee County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Wabaunsee
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Wabaunsee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Drought conditions across Wabaunsee County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
Drought, Washington
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Washington forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
Drought conditions across Washington County continued from July's hot and dry weather, as the arid conditions continued into August. The drought worsened for the county through the first part of the month, but improved a little toward the end after a round of moderate to heavy rain brought much needed moisture to the area. As of this posting damage totals had not been received.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 20121 death · $3.5 million · 65 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396467, 396468, 396469, 396470, 396471, 396472, 396473, 396474, 396475, 396476, 396477, 396478, 396479, 396480, 396481, 396482, 396483, 396484, 396485, 396486, 396487, 396488, 396489.